Connecticut, 2022

Strong Wind in Connecticut, November 30, 2022

November 30, 2022 · NWS BOX · 3 events in 1 county or zone

A strong cold front moved across southern New England, causing southerly winds that gusted to 40 to 55 mph. Although leaves were gone from many trees, there was still some scattered tree damage in northern Connecticut, northern Rhode Island, and in Massachusetts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved across southern New England, causing southerly winds that gusted to 40 to 55 mph. Although leaves were gone from many trees, there was still some scattered tree damage in northern Connecticut, northern Rhode Island, and in Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 30, 4:03 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 30, 4:03 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
403 PM EST Wed Nov 30 2022

.SYNOPSIS...
Brief widespread heavy rain and strong to potentially damaging wind
gusts late will impact the region through this evening as a strong
cold front sweeps through. Dry but windy and chilly conditions are
on tap for Thursday behind this cold front. Another strong cold
front will bring a period of rain and strong wind gusts Saturday
with dry and blustery conditions returning on Sunday. A series of
weather systems will bring unsettled conditions at times Monday
night into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Highlights...

* Wind Advisory remains in effect for all of southern New England
  through midnight.

* Periods of moderate to heavy rainfall this evening as a
  progressive cold front moves across southern New England.

A soggy evening ahead with widespread light to moderate rain falling
ahead of a progressive cold front. Latest surface observations have
the cold front placed across central New York and south into eastern
Pennsylvania. Associated shortwave energy has allowed for the
development of a fine line of heavier rain and embedded stronger
wind gusts. The cold front clears the coast around midnight. Behind
the front temperatures drop, overnight lows are generally 28F to
32F. Higher elevations of western Franklin and Hampshire county fall
to the low and middle 20s.

Wind: Wind Advisory remains in effect for all of southern New
England through midnight. As of 300 PM the placement of the 925mb
jet is in the vicinity of southwest Connecticut/NYC/northeast New
Jersey. As of 20z, JFK and LGA reported 41kt and 42kt respectively.
The thought, the LLJ expands as it moves into Rhode Island and
southeast Massachusetts. Mixing throughout the boundary layer has
been a struggle in places because of the cooler southeast surface
winds earlier Wednesday, but now we are seeing the shift to the
south/southwest. This has bumped temperatures ever so slightly and
enough to mix up to 925mb. Core of the strongest winds move across
Rhode Island and southeast Massachusetts between 22z and 02z,
expected there could be gusts between 40kt and 45kt. As the front
clears the coast wind direction becomes west with CAA allowing for
gusts 25kt to 35 kt overnight.

Precipitation: PWATs are between 1.0 and 1.3 inch across much of
southern New England, which is roughly 250 to 300 percent of normal
for late-November! Rainfall has been light most of today, but with
the passage of the cold front, which is associated with a robust
shortwave, moderate to heavy rainfall is expected for a brief period
of time as the front pushes through. Generally rainfall total are
0.5 to 1.0 inch. We don't expect any flooding, but areas with leaf
debris near storm drains may cause nuisance flooding. As the wind
direction becomes west, a few lake effect snow showers get going.
Low chance for a spot snow flurry over the high terrain of far
western Massachusetts.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Highlights...
* Strong CAA continues Wind Advisory Massachusetts through Thursday
  with the exception of southeast MA, Cape Cod, and the Islands.

* Dry & seasonably cool for the first day of Meteorological Winter.

Gusty to strong winds continue across much of Massachusetts, with
the exception of the southeast portion of the state. Forecast
soundings show deep mixing of the boundary layer, over 900mb. Winds
at the top of the boundary layer are range from 40kt to 50kt,
primarily areas north of the Mass Pike. We would expect the
strongest gusts to be achieved in the higher elevation of the Berks
and Worcester Hills. Isolated gust to 50 mph is not out of the
question. Else where gusts are 35 to 45 mph.

Dry conditions are expected with a mix of sunshine and diurnal
cumulus. Temperatures aloft at 850mb are between -12C & -10C, this
will yield afternoon highs in the upper-30s and low-40s.
Slightly cooler for higher elevations in the low-30s while
coastal communities reach the mid-40s. Winds diminish Thursday
evening with seasonable temperature in the 20s to low 30s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Dry and seasonable Fri
* Windy and mild Sat with periods of rain
* Blustery and cooler Sun
* Unsettled at times Mon night into Wed with periods of
  precipitation at times

Friday into Friday night...

High pres tracks south of New Eng which will bring somewhat milder
temps as SW flow develops. Plenty of sunshine expected with temps
recovering to near seasonable normals, mid/upper 40s. The high pres
moves offshore Fri night with increasing SW winds through the night
and temps rising into the 40s, but 50s in the coastal plain. Dry
weather will prevail through Fri night as better moisture and
forcing remains to the west.

Saturday into Saturday night...

Another potent mid level trough will be approaching from the Gt
Lakes, but brunt of shortwave energy will be lifting to the north. A
strong cold front will be sweeping across SNE late Sat and Sat
evening and will be preceded by a period of showers moving west to
east with rainfall amounts averaging 0.25 to 0.50". The main story
for Sat will be another round of strong wind gusts as a 55-65 kt low
level jet develops. Wind direction will be SW which is more
favorable for mixing and soundings support this with a shallow but
fairly well mixed boundary layer. Strongest gusts should be focused
across RI and eastern MA within the axis of the low level jet and
where mildest temps in the upper 50s to lower 60s expected. Wind
advisories will probably be needed for a portion of SNE for
potential for 50 mph gusts.

Cold front quickly moves through by late Sat/Sat evening bringing an
end to the rainfall as much drier air moves in behind the front with
PWATs quickly dropping below 0.20". Clearing and colder weather
overnight with blustery but weaker W winds in cold advection
pattern.

Sunday into Monday...

Dry and chilly Sun with temps a bit below normal as surface ridging
in place. A weak boundary may move through Sun night but should be a
dry passage given lack of moisture, then mainly dry Mon with
seasonable temps as high pres follows.

Monday night into Wednesday...

Strong -NAO pattern with strong Greenland block and mean trough
across Midwest and Gt Lakes. Active northern stream jet with series
of shortwaves rotating around the trough will lead to unsettled
weather at times during the period but low confidence on timing and
track of individual shortwaves and when precip will occur. GEFS and
EPS ensemble guidance favors mainly rain with best chance of any
accumulating snow across northern New Eng, but any southward shift
in the guidance would increase snow threat in the interior.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

21Z TAF Update...

Tonight...High Confidence in trends with moderate confidence in
timing.

Widespread rain and briefly heavy rain resulting in low end
MVFR- IFR conditions along with some LLWS. Southerly winds will
pickup as well with brief 35 to 45 knot wind gusts sweeping
across the region. The back edge of the rain will quickly cross
the area between 00z and 03z with a wind shift to the W and
another brief period of 35-45 knot wind gusts.

VFR conditions quickly return to all areas by mid to late
evening. W winds will still gust to between 20 and 30 knots and
up to 35 knots in a few of the typical spots that tend not to
decouple.

Thursday...High Confidence.

VFR conditions despite W wind gusts of 30 to 40 knots with the
strongest of those winds north of the CT/RI border. A few gusts
up to 45 knots are possible in portions of western and central
MA.

Thursday Night...High Confidence.

VFR. WNW winds 5 to 15 knots.

BOS TAF...Moderate confidence. Wind gust 35 kt along with +RA
with cold front. Post front direction becomes W around 00z/02z.
Wind gusts remain persistent over night into Thursday between
25 and 35 knots, chance wind gust could reach 40 kt Thursday
afternoon.

BDL TAF...Moderate confidence. Wind gust 25 to 35 kt with +RA
with cold front. Post front wind becomes W around 22z/02z. W
wind overnight gust between 20 and 30 knots.

Outlook /Friday through Monday/...

Thursday Night: VFR. Windy with gusts up to 35 kt.

Friday: VFR.

Friday Night: VFR. Breezy.

Saturday: Mainly VFR, with local IFR possible. Windy with gusts
up to 35 kt. RA.

Saturday Night: VFR. Strong winds with gusts up to 40 kt. RA
likely.

Sunday: VFR. Windy with gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

330 PM Update:

Overall high confidence but moderate on exact timing.

Gale Warnings continue on all waters through Thurs late afternoon
(00z Fri).

Gusty south winds at gale force (35 to 40 kt) will continue through
early tonight. A cold front will move over the waters tonight,
bringing a brief period of heavy rains and reduced visibility. A
bigger concern for mariners is an abrupt wind shift from gusty south
to gusty west winds at gale force thru midnight. Mariners should
anticipate rapidly changing wind direction and sea state conditions
as this wind shift occurs! Winds may briefly drop below Gale force
into the higher end SCA range overnight but are expected to resume
at Gale force again on Thursday. To not confuse the messaging, Gale
Warning headlines remain in effect until Thursday late afternoon.
Rough seas of 7 to 11 ft should continue into early Thurs, then
decreasing to 5-9 ft Thurs. Given brief heavy rains, rough seas and
Gale force gusts, these conditions will make for potentially
hazardous conditions for mariners tonight into Thursday.

For Thursday night, decreasing trends to west winds are
anticipated. While gusts begin around 30 to 35 kt, expect gusts
speeds to be sub- SCA criteria after midnight.

Outlook /Friday through Monday/...

Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas.

Friday: Winds less than 25 kt.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 10 ft. Rain likely.

Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 10 ft. Rain likely.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EST this evening for CTZ002>004.
MA...Wind Advisory until 5 PM EST Thursday for MAZ002>016-026.
     Wind Advisory until 1 AM EST Thursday for MAZ017>024.
RI...Wind Advisory until 1 AM EST Thursday for RIZ001>008.
MARINE...Gale Warning until 7 PM EST Thursday for ANZ230>237-250-251-
     254>256.

&&

SYNOPSIS...KJC/Gaucher
NEAR TERM...Gaucher
SHORT TERM...Gaucher
LONG TERM...KJC
AVIATION...KJC/Gaucher
MARINE...KJC/Loconto/Gaucher
Hazardous weather outlook, Nov 30, 4:09 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EST Wed Nov 30 2022

MAZ017>024-RIZ001>008-012115-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
409 PM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002>016-026-012115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
409 PM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-012115-
Hartford CT-Tolland CT-Windham CT-
409 PM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Nov 30, 4:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
457 PM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG 1 NE SOMERSET           41.75N 71.14W
11/30/2022                   BRISTOL            MA   LAW ENFORCEMENT

            LARGE TREE LIMB DOWNED BLOCKING HALF THE
            ROAD ON DIAS TERRACE IN SOMERSET. REPORTED
            BY AMATEUR RADIO.

0308 PM     NON-TSTM WND DMG 3 ENE FOSTER            41.87N 71.72W
11/30/2022                   PROVIDENCE         RI   LAW ENFORCEMENT

            TREE DOWN IN THE 1600 BLOCK OF SNAKE HILL
            RD, BLOCKING THE ROADWAY. RELAYED BY AMATEUR
            RADIO.

0320 PM     NON-TSTM WND DMG 1 SW NEW BRAINTREE      42.30N 72.15W
11/30/2022                   WORCESTER          MA   LAW ENFORCEMENT

            TREE DOWN BLOCKING WEST RD NEAR INTERSECTION
            WITH GILBERTVILLE RD IN NEW BRAINTREE.
            RELAYED BY AMATEUR RADIO.

0320 PM     NON-TSTM WND DMG 1 ESE PLAINFIELD        42.51N 72.91W
11/30/2022                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON CORNER OF MAIN AND SOUTH
            CENTRAL STREETS IN PLAINFIELD. RELAYED BY
            AMATEUR RADIO.

0354 PM     NON-TSTM WND DMG SHIRLEY                 42.54N 71.65W
11/30/2022                   MIDDLESEX          MA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWNED ON BENJAMIN RD IN
            SHIRLEY. RELAYED BY AMATEUR RADIO.

0410 PM     NON-TSTM WND DMG 3 SSE GILL              42.60N 72.47W
11/30/2022                   FRANKLIN           MA   LAW ENFORCEMENT

            TREE DOWN ON POPLAR MOUNTAIN RD AT ROUTE 63
            NEAR GILL. RELAYED BY AMATEUR RADIO.

0410 PM     NON-TSTM WND DMG 4 WSW ERVING            42.58N 72.47W
11/30/2022                   FRANKLIN           MA   LAW ENFORCEMENT

            LARGE TREE DOWN ON OLD STATE RD NEAR ERVING.
            RELAYED BY AMATEUR RADIO.

0420 PM     NON-TSTM WND DMG 1 WSW NORTHFIELD        42.70N 72.45W
11/30/2022                   FRANKLIN           MA   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON WARWICK RD IN
            NORTHFIELD. RELAYED BY AMATEUR RADIO.

0425 PM     NON-TSTM WND DMG 1 ESE SUNDERLAND        42.46N 72.57W
11/30/2022                   FRANKLIN           MA   LAW ENFORCEMENT

            TREE DOWN ON THE 100 BLOCK OF NORTH SILVER
            RD IN SUNDERLAND. RELAYED BY AMATEUR RADIO.

&&
Local storm report, Nov 30, 6:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
612 PM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG 1 SW SCITUATE           41.79N 71.63W
11/30/2022                   PROVIDENCE         RI   LAW ENFORCEMENT

            LARGE TREE DOWN AT INTERSECTION OF
            PLAINFIELD RD AND WILBUR HARBOR RD NEAR
            SCITUATE. RELAYED BY AMATEUR RADIO.

&&

AL
Local storm report, Nov 30, 6:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
614 PM EST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG 1 S SCITUATE            41.79N 71.62W
11/30/2022                   PROVIDENCE         RI   LAW ENFORCEMENT

            LARGE TREE DOWNED ON THE 700 BLOCK OF
            PLAINFIELD PIKE NEAR SCITUATE. RELAYED BY
            AMATEUR RADIO.

&&

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Hartford

When
November 30, 6:30 PM EST
Where
Hartford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

In New Britain, a tree was down on Adams Street.

Strong Wind, Hartford

When
November 30, 6:50 PM EST
Where
Hartford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

In Burlington, a tree was down on Rio Road.

Strong Wind, Hartford

When
November 30, 8:18 PM EST
Where
Hartford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

In Burlington, a tree was down on Vineyard Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058897, 1058898, 1058899.